Angioedema due to angiotensin-converting enzyme inhibitors

Angelo Agostoni, Marco Cicardi, Massimo Cugno, Lorenza C. Zingale, Daniela Gioffré, Jürg Nussberger

Research output: Contribution to journalArticle

Abstract

Angiotensin-converting enzyme (ACE) inhibitor associated angioedema was detected in 39 subjects (17%) of 231 consecutive patients examined in the last 5 years at our out-patient clinic for symptoms of angioedema without urticaria. In these patients, angioedema was most commonly localized to the face. The duration of ACE-inhibitor treatment at the onset of angioedema ranged from 1 day to 8 years with a median of 6 months. The time elapsed between onset of angioedema and withdrawal of ACE-inhibitor ranged from 1 day to 10 years with a median of 10 months. Delayed diagnosis is explained by the unusual characteristics of this adverse reaction: angioedema may start years after beginning the treatment and then it recurs irregularly. Infact, ACE-inhibitors seem to facilitate angioedema in predisposed subjects, rather than causing it with an allergic or idiosyncratic mechanism. Thus, while C1-inhibitor levels are usually normal in subjects developing ACE-inhibitor-dependent angioedema, we found that ACE-inhibitors caused angioedema in C1-inhibitor-deficient patients. Because the main inactivator of bradykinin is kininase II, which is identical with ACE, it is believed that bradykinin mediates ACE-inhibitor-dependent angioedema. We had the possibility to examine the plasma bradykinin levels in one ACE-inhibitor-treated patient during an angioedema attack and we found very high levels, but we did not find an increase of break-down products of high-molecular-weight-kininogen as observed during acute attacks in hereditary angioedema. Bradykinin fell to normal levels during remission after withdrawal of the drug. These observations indicate that in ACE-inhibitor-induced angioedema, contrary to hereditary angioedema, the reduction of bradykinin catabolic rate plays a predominant role. Copyright (C) 1999 Elsevier Science B.V.

Original languageEnglish
Pages (from-to)21-25
Number of pages5
JournalImmunopharmacology
Volume44
Issue number1-2
DOIs
Publication statusPublished - Oct 15 1999

Keywords

  • Angioedema
  • Angiotensin-converting enzyme inhibitors
  • Bradykinin
  • C1-inhibitor
  • High-molecular-weight kininogen

ASJC Scopus subject areas

  • Pharmacology

Fingerprint Dive into the research topics of 'Angioedema due to angiotensin-converting enzyme inhibitors'. Together they form a unique fingerprint.

  • Cite this

    Agostoni, A., Cicardi, M., Cugno, M., Zingale, L. C., Gioffré, D., & Nussberger, J. (1999). Angioedema due to angiotensin-converting enzyme inhibitors. Immunopharmacology, 44(1-2), 21-25. https://doi.org/10.1016/S0162-3109(99)00107-1